Over medication or adrenal problems?

I'm hypo and have had quite bad adrenal problems for about a year. I've been stable on 75mg thyroxine and have seen someone privately about the adrenals, which have been improving in recent months.

Over the last few weeks I've had increasing sleep issues, mainly waking in the night and then not getting back to sleep properly, which has now escalated to full scale insomnia, I ant get to sleep or stay asleep and feel awful. I haven't had many other symptoms, other than fairly tight muscles and one night sweat (!).

Either I'm in yet another adrenal collapse, or perhaps as my adrenals are functioning better I've become slightly over medicated? Or alternatively, I know that at a previous test I had a good blood level of thyroid hormones, but poor tissue uptake, so maybe it's some sort of toxicity thing?

Whatever it is, I feel completely awful, and have more than had enough of dealing with this, with one problem and another it's been going on for over a year :(

8 Replies

  • Not much help to you I know but I have exactly the same symptoms! I could have written your post! I have always slept like a log but over recent months cant get to sleep and wake up constantly during the night - its exhausting.

    I have had adrenal problems, low DHEA and low testosterone (I am female in 40's) and I know all of these are linked to adrenal issues. I have just had a load of tests done, waiting on last few results and then see what is what.

    I will be really interested to hear peoples input on this one - maybe we can both get some help on it!

    What type of medication and dosage are you currently on? Have you tried taking them at different times to see if that makes a difference to your sleep pattern?

  • Omg, you sound exactly the same as me! I'm 41 and have low dhea too. I've got to pop out for a while but I'll post a bit later with what I take. It's reassuring to know I'm not the only one....

  • Hi, to update on meds, I'm not on that much because my adrenals made me very sensitive to most meds, trying new things generally made me crash.

    I take vitamin B complex plus vits C, D and iron. Then there's a liquorice and ginseng tincture and 1 nutri adrenal in the morning, 50mg 5HTP in the evening and 75mg thyroxine in the morning. Oh, and probiotics and digestive enzymes.

    I haven't tried varying the time of day, I don't think that'll make much difference to this particular episode as it's been so acute. But I have often toyed with switching the thyroxine to night. I'm talking to my thyroid doctor in an hour or so, hopefully he'll be able to help me get to the bottom of it.

    The not sleeping is exhausting tho, and at times I'm feeling like a total zombie. It makes me feel a bit miserable, even tho I know it'll pass at some point.

    L x

  • It could be possible you're overstimulating your adrenals with the licorice and ginseng?

  • Hello,

    If you go toxic you get Hyper like symptoms and in my case breathing issues to, also I found in my case the adrenal support started causing simillar hyper symptoms, I prosumed that was because my adrenals were working better.

    It is a very difficult problem and it is understandable to get a bit miserable - I am the same.

  • Hi there. I did wonder about the adrenal support too, but I only really take nutri adrenal (not extra) and 5htp, aside from that it's mainly vitamins. My adrenals have improved over the last 5 months, and I'm wondering if this is leading to better use of the thyroxine as my uptake wasn't great previously. On a test earlier in the year when my adrenals were terrible my t4 was near the top of the range, which isn't necessarily a problem but I wonder if it's increased further. On looking at the symptoms of hyper, I've got a few, albeit mildly. But it might be my adrenals. I hope not. If that's the case it'll mean I've not moved forward in a year and I'm royally fed up of being unwell, I just want to move on.

  • Hello Lolalois,

    I must admit that I am really fed up with this condition as well, I feel like I am going round in circles. I was under the impression that my Adrenal Glands were working better - I have stopped the HC but have found my taste & sense of smell disappearing again and also my goitre has swollen up and my throat is painfully sore - whether that is because of that or the lack of Thyroid in the body I am not sure. Please be careful if you reduce you Adrenal Support and do it very slowly even more so if you have been on it along time. What is 5htp? Have your Aldosterone levels been checked?

  • The waking in the night may be the Cortisol still drooping and Adrenaline stepping up to keep the body ticking- and doing too good a job -at the wrong time. It may be increased function but of the wrong sort.

    In these cases it's better to get up for an hour and have decaff tea [helpful] or similar, before retiring again.

    Some sleep inducing NON counting like One- and.... One- and .... on breaths will help to self hypnotise you.

    Good luck and keep on track for a while longer as these things take time -as well as inspiration.

You may also like...